Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 262, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 11, 2008, 7:23 PM CDT for Cheyenne County, Kansas; Yuma County, Colorado; Dundy County, Nebraska. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2008, 7:23 PM CDT (00:23 UTC)
- Expired
- Aug 11, 2008, 8:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Yuma County, CO, Cheyenne County, KS, Dundy County, NE
The radar
The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 3430 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:00 PM CDT, 4 hours 23 minutes earlier.
Area forecast discussion, Aug 11, 3:00 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT MON AUG 11 2008 .DISCUSSION...FORECAST CONCERNS ARE PRECIPITATION AND TEMPERATURES THROUGH THE ENTIRE FORECAST PERIOD. TONIGHT THROUGH THURSDAY NIGHT...AT PRESENT TIME AN UPPER LEVEL LOW PRESSURE AREA WAS OVER SOUTH CENTRAL CANADA WITH NORTHWEST FLOW OVER THE AREA. FOR THE REMAINING SHORT TERM PERIOD DIURNAL AFTERNOON AND OVERNIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AS DISTURBANCES WITHIN THE FLOW ALOFT MOVE ACROSS THE AREA. FOR WEDNESDAY NIGHT AND THURSDAY THE UPPER LOW CENTER WILL BEGIN TO MOVE TOWARD THE AREA WITH TIMING AND LOCATION DIFFERENCES MAKING CONFIDENCE IN THE TEMPERATURE AND PRECIPITATION FORECAST A BIT DIFFICULT. BEST CHANCE OF PRECIPITATION TONIGHT THROUGH TUESDAY NIGHT WILL BE ACROSS THE WEST WHERE PROXIMITY TO SURFACE TROUGH WILL AID IN THUNDERSTORM DEVELOPMENT. TEMPERATURES TUESDAY AND WEDNESDAY AROUND 90...COOLING INTO THE LOW TO MID 80S THURSDAY AS CLOUD COVER INCREASES AND 850 TEMPERATURES START TO COOL AHEAD OF THE UPPER LOW. FRIDAY-MONDAY...UPPER LOW CENTER WILL SLOWLY MOVE SOUTHEAST THROUGH SATURDAY WITH A SLIGHT MOVEMENT EAST AND AWAY FROM THE AREA SUNDAY AND ESPECIALLY MONDAY WITH SOME UPPER RIDGING REBUILDING. WOULD EXPECT BELOW NORMAL TEMPERATURES AND INCREASED CHANCES FOR PRECIPITATION FOR MUCH OF THE EXTENDED. WILL NEED TO KEEP AN EYE ON EXACT LOCATION OF HIGHEST QPF THURSDAY NIGHT THROUGH FRIDAY NIGHT AS THE UPPER LOW MOVES OVERHEAD/TOWARD THE AREA AS RECENT HEAVY RAINS PLUS THE ADDITIONAL RAIN MAY CAUSE SOME PROBLEMS. DDT && .AVIATION... FOR 18Z TAFS...PERSISTENT MVFR STRATUS CONTINUES TO HOLD ON AT GOODLAND AND BURLINGTON BUT EXPECTED CEILINGS TO GRADUALLY RISE AND SCATTER OUT WITH AFTERNOON HEATING. CONVECTION WILL DEVELOP ACROSS THE NEB PANHANDLE DURING THE AFTERNOON AND WILL MOVE TOWARDS TAF SITES AFTER 00Z. SOME POTENTIAL FOR FOG STATUS AFTER 06Z AS SKIES CLEAR OUT...BUT EXPECTED WESTERLY WINDS KEEPS CONFIDENCE TO LOW TO MENTION ANY SIG RESTRICTIONS. JRM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && WFO GOODLAND
Hazardous weather outlook, Aug 11, 11:45 AM CDT, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT MON AUG 11 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121315- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT MON AUG 11 2008 /1145 AM CDT MON AUG 11 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON ALONG A TROUGH OF LOW PRESSURE OVER NORTHEAST COLORADO...BEFORE SLIDING SOUTHEAST ACROSS OVER THE REST OF THE AREA THIS EVENING. THE POTENTIAL EXISTS FOR A FEW SEVERE THUNDERSTORMS WITH DAMAGING MICROBURST WINDS AND LARGE HAIL BEING THE MAIN THREAT. STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH COULD PRODUCE LOCALIZED FLOODING IN AREAS THAT HAVE BEEN SATURATED BY RECENT HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE EVERYDAY ACROSS THE TRI-STATE AREA THROUGH FRIDAY. THE CHANCE FOR SEVERE WEATHER WILL EXIST EVERYDAY DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. JRM
In the hours before
Special weather statement, Aug 11, 6:50 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 550 PM MDT MON AUG 11 2008 COZ090-120015- YUMA COUNTY- 550 PM MDT MON AUG 11 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO... AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES NORTH OF WAUNETA TO 8 MILES SOUTH OF CLARKVILLE TO ELBA...AND MOVING SOUTHEAST AT 32 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 242 AND 269. FOLTZ
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:58 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 36 min |
| Aug 11, 8:33 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman, Thomas, Wallace | 42 min |
| Aug 12, 3:42 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Severe Thunderstorm Warnings in Colorado, 2008Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.